Virginia, 2004

Hail in Virginia, May 24, 2004

May 24, 2004 · NWS RLX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 24, 11:35 PM EST, 10 minutes earlier.

Area forecast discussion, May 24, 11:35 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1235 AM EDT TUE MAY 25 2004

.UPDATE FOR DISCUSSION...

.DISCUSSION...

1235 AM EDT TUE MAY 25 2004

QUICK UPDATE TO INCREASE POPS IN SOUTHERN COUNTIES OVERNIGHT FOR
ONGOING ACTIVITY.

CL

&&

.PREVIOUS DISCUSSION...
1000 PM EDT MON MAY 24 2004

EVENING UPDATE....

CURRENT FORECAST ON TRACK FOR THE MOST PART. ADJUSTED POPS AND
TIMING TO KEEP IN LINE WITH CURRENT CONVECTION.  SHW/TSTMS SHOULD
DIE AS UPPER LEVEL SHORTWAVE MOVES THROUGH AND WEAKENS.  ONLY MADE A
FEW ADJUSTMENTS FOR WORDING.  NO OTHER CHANGES ARE EXPECTED.

JS

&&

.AVIATION...

730 PM EDT MON MAY 24 2004

SCT TRW WILL CONTINUE FROM A LINE FROM HTS TO CRW AND POINTS SOUTH.
THIS ACTIVITY SHOULD DIE OFF AFT 04Z. MAINLY VFR CONDITIONS WITH
SCT-BKN050 THROUGH FCST PERIOD.  WINDS WILL GENERALLY BE LIGHT
5-10KT RANGE AND SHOULD INHIBIT ANY MAJOR FOG DEVELOPMENT.  ANY FOG
SHOULD BE 4-5 MILE RANGE BETWEEN 04Z AND 12Z.

JS

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
Hazardous weather outlook, May 24, 3:40 AM EST, 20 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
440 AM EDT MON MAY 24 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-240830-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
440 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING OVER SOUTHERN OHIO...EASTERN KENTUCKY...CENTRAL
AND SOUTHERN WEST VIRGINIA...AND SOUTHWEST VIRGINIA.

.DAYS TWO THROUGH SEVEN...

AS THE FRONTAL BOUNDARY SINKS TOWARD US DURING THE TUESDAY INTO
WEDNESDAY TIME FRAME...STRONG THUNDERSTORMS AND DOWNPOURS ARE
POSSIBLE.  THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON
TUESDAY.

IF TRAINING OF THE SHOWERS OCCUR...FLOODING OF SMALL STREAMS IS ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KTB

In the hours before

Special weather statement, May 24, 8:48 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
948 PM EDT MON MAY 24 2004

WVZ015-025-026-036-250300-
BOONE WV-FAYETTE WV-KANAWHA WV-LOGAN WV-
INCLUDING THE CITIES OF...CHARLESTON...FAYETTEVILLE...
LOGAN AND MADISON
948 PM EDT MON MAY 24 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

STRONG STORMS MOVING THROUGH THE REGION.  THESE STORMS HAVE THE
POTENTIAL TO PRODUCE GUSTY WINDS...SMALL HAIL AND VERY HEAVY
DOWNPOURS.

TAKE ANY NECESSARY PRECAUTIONS AND ALLOW FOR EXTRA TIME FOR TRAVEL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 24, 10:19 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1119 PM EDT MON MAY 24 2004

VAZ003-004-WVZ024-033-034-251615-
BUCHANAN VA-DICKENSON VA-MCDOWELL WV-MINGO WV-WYOMING WV-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...PINEVILLE...
WELCH AND WILLIAMSON
1119 PM EDT MON MAY 24 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

STRONG STORMS ARE EXPECTED TO MOVE ACROSS THE REGION BETWEEN 11:20 PM
AND MIDNIGHT.  THESE STORMS HAVE HAD A HISTORY OF PRODUCING VERY
GUSTY WINDS...SMALL HAIL AND HEAVY DOWNPOURS.

TAKE ANY NECESSARY PRECAUTIONS AND ALLOW EXTRA TIME FOR TRAVEL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Jackson,KY radar (KJKL), 89 km away, was scanning. The volume nearest the first event began at 04:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dickenson

When
May 24, 11:45 PM EST
Where
Dickenson County, Clintwood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.150, -82.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399024.